[Skip to Content]
[Skip to Content Landing]
Article
November 1953

ACUTE ABDOMINAL CONDITION DUE TO BISHYDROXYCOUMARIN (DICUMAROL) POISONING

Author Affiliations

CINCINNATI

From the Departments of Surgery and Internal Medicine, The Jewish Hospital.

AMA Arch Intern Med. 1953;92(5):760-762. doi:10.1001/archinte.1953.00240230160014
Abstract

THE NUMBER and variety of the complications as a result of bishydroxycoumarin (Dicumarol) intoxication, or poisoning, are of staggering proportions. A review of the literature leads one to conclude that in this drug one is dealing with a truly fine pharmaceutical tool but one that without proper surveillance may easily become a lethal weapon. In the report of a fatal case of bishydroxycoumarin poisoning Duff and Shull1 state succinctly:

The most important of all contraindications to the use of dicumarol® is lack of reliable laboratory facilities for prothrombin determinations. Employment of this beneficial drug without laboratory control is hazardous and may result in fatal widespread hemorrhage.

Aggeler2 has collected and tabulated from the American literature the number of hemorrhagic complications following bishydroxycoumarin therapy up to 1946. He reports that of a total of 1,471 patients treated with the drug hemorrhagic complications developed in 123 (8.3%). There were

First Page Preview View Large
First page PDF preview
First page PDF preview
×